Bruising increasing/spreading after Juvederm in lips done 24 hours ago. (Photo)

This was my first time getting fillers of any kind. I wasn't told that taking fish oil would possibly increase bruising (which I take daily, and even last night) the bruising through out the 2nd day is getting worse and starting to spread above my lip.The bruised area the doctor went back into to add some more and wasn't as gentle, or maybe there is just too much. After leaving I noticed a small lump on the side where she added more so I began to massage it away. Is this normal?!It's worrying me

Doctor Answers 15

Post filler swelling

It is common to have some lip swelling after filler injections and the degree of swelling depends on each patient, the product used and the injection technique. Similar is true for the bruising.
I would suggest that you contact the doctor that did the injections and have your lips looked at.
I hope that helps and best regards, Dr. Sapijaszko


Edmonton Dermatologic Surgeon
5.0 out of 5 stars 11 reviews

Lip augmentation

Lip augmentation commonly causes bruising and significant swelling with filler. Give it a a week or two to settle.  I often tell patients if they feel a lump to gently massage it down.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Filler

The best person to help you is your treating physician. I suggest you see them in person or see another board certified surgeon or physician in your area. An in-person evaluation is needed to adequately evaluate your situation and options.

The foregoing information provided is not intended nor implied to be a substitute for professional medical advice, it is provided for educational purposes only.
You assume full responsibility for how you choose to use this information.
Always seek the advice of your physician or other qualified healthcare provider before starting any new treatment or discontinuing an existing treatment. Talk with your healthcare provider about any questions you may have regarding a medical condition.

Asif Pirani, MD, FRCS(C)
Toronto Plastic Surgeon
5.0 out of 5 stars 35 reviews

Fish Oil and Bruising

There are several products that cause bruising like fish oils, aspirin, Vitamin E and I would try to avoid them before the injections.  The bruising and swelling will go away with time.  If you are not happy after  two weeks you should return to your treating physician.

Swelling/Bruising/Lumpiness (early) from Fillers

I always tell my patients to not love their filler injections for 2 weeks. Swelling is very common and sometimes immediate. It can last 3-7 days and a good idea is to use cold compresses. Cold compresses may be used immediately after treatment to reduce swelling only if needed. This may be applied for 3 minutes, 3 times per day, for up to 3 days. This is best done with a bag of peas in a zip lock bag. Only apply light pressure to the area but gentle massage might be necessary if the bump is from the filler material itself. Get Arnica gel if you can find some and apply a few times a day as well to help treat any swelling. Avoid any blood thinners. Bruising can also last 1-2 weeks. I don't recommend hyaluronidase this early and wait a few weeks until the swelling has resolved. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

Is swelling normal after lip injections with #juvederm ?

Thank you for sharing your question and photos or your recent juvederm treatment to the lips.  Bruising and swelling after lip injections is not uncommon.  In our office we have a treatment plan we like our patients to follow that includes stopping all asprin, fish oil, red wine and other items that could possibly thin the blood.  However, even with these measures some swelling occurs.  Best to discuss directly with your board certified plastic surgeon or injector. I hope this is helpful.
Brian S. Coan, MD, FACS

Brian Coan, MD, FACS
Raleigh-Durham Plastic Surgeon
4.9 out of 5 stars 52 reviews

Lip injections

Hi MakeupGIrlie25
Thank you for your question and photos.  It is very common to have swelling and bruising with any type of dermal filler.  I always tell patients to give it a full two weeks for everything to settle down.  Unfortunatley lumpiness is a side effect of fillers. If you feel any areas that are lumpy it is okay to gently massage that area.  If things have not settled down by two weeks I would follow up with your injector.  Best regards

Swelling after Juvederm

Dear MakeupGirlie25,

Swelling after lip injections is very common. Swelling after any procedure tends to peak around day 2 or 3, and then get better from here. The lumps that you feel are also common, and tend to soften over the next week or so. I would return to the surgeon who injecteed it if you continue to have concerns. Good luck!

Swelling and Bruising after Lip Filler

While dermal fillers in the lips are exceeding safe when injected by properly trained physicians, there are always possible side effects. Some possible side effects of are:

1) Bruise
2) Lump or bump
3) Over filling
4) Injury to surrounding facial structures (eye is injecting near it)
5) Asymmetries
6) Vascular compromise
7) Infection
8) Inflammatory reaction

It can take up to 2 weeks for swelling a bruising to resolve. If you can appreciate a gradual improvement, then I would be patient. It will slowly get better. If it is getting worse or not improving, then I would have it seen by your injector. Regardless, you should have an examination 2 weeks after your injections.

Anytime you have an injection, there is a risk of a bruise. I inject fillers with a blunt tipped microcannula instead of a needle to decrease the risk of a bruise. If you develop a bruise I would:

1) Take the supplement Arnica Montana
2) Cold compress for 2 days
3) Switch to warm compress after 2 days. The warm compressed with help the bruise resolve.I hope this helps.

In looking at your pictures, I believe you are normal swelling and bruising after lip injections with a needle.  I would be patient and communicate your concerns with your injector.

I hope this helps. 

Lump and bruising after Juvederm

Dear 'Makeupgirlie:'

You shouldn't hesitate to contact your provider to ask them about this. You may have a small hematoma from the injection at that site, and icing it for the first 24 to 48 hours can help to keep it small.  It's probably best not to massage the area. Yes, there are many things that can increase the risk of bruising, including fish oil supplements. Before your next treatment, you might want to discuss the complete list with your provider.

I find that injecting smaller amounts, even if it means adding more filler at a second visit, prevents this kind of swelling and bruising. It's just my preference that patients not walk around looking like something happened to them for a week or two, and my patients, who are frequently "in the public eye" (aren't we all?), usually prefer this as well. They leave my office with an ice pack, and specific instructions to prevent bruising and swelling after any filler treatment. They also know they can return for free laser treatment if they do get a bruise despite our best efforts.

All the best, Dr. Clark

Sheryl D. Clark, MD
New York Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.